Contributing Author: Meghan A. McCaffrey
In case you missed it, the 2007 Food and Drug Administration Amendments Act (“FDAAA”) requires that the FDA publish quarterly reports that list “potential signals of serious risks/new safety information” of FDA approved medications. Although the FDA’s processes and procedures for evaluating risks sufficient enough to warrant publication in these reports is unclear, drug companies with FDA approved drugs on the market should know about these requirements. For example, just last week the FDA announced that Tylenol and other acetaminophen-containing pain killers can cause potentially deadly skin rashes and blisters, resulting in a label change carrying warnings of the risk of rash when taking acetaminophen products. The FDA made the decision, it reported, based on a review of its own Adverse Event Reporting System (FAERS) as well as medical literature, which showed 107 reports between the years 1969 to 2012. For a drug taken by “millions who, over generations, have benefitted from acetaminophen,” this breaks down to less than .01% of the population taking the drug having experienced a skin-related adverse event over the last approximately 50 years. So how was it that the FDA determined the risk was severe enough now — in 2013 — to warrant a label change and warning?
The FDA’s evaluation process of FAERS reports — and what requires a label change — is not entirely clear. What we do know is that FAERS is a database that contains information on adverse events and medication error reports submitted to the FDA and is designed to support the agency’s post-marketing surveillance of drugs and biologic products. Events are voluntarily reported, either by doctors, patients, as well as pharmaceutical and biological companies. There are clear limitations with this reporting system, as the FDA acknowledges. First, it is a passive system, so not every event may actually be reported. Importantly, there is also no certainty that a reported event was actually due to the product or the result of some other event or influence. However, once an adverse event is reported, it will eventually be reviewed by FDA staff at the Center for Drug Evaluation and Research (CDER) and the Center for Biologics Evaluation and Research (CBER). Although it’s unclear how long this review process may take, these staff members are tasked with conducting regular, bi-weekly screenings of the FAERS as part of routine safety monitoring required under the FDAAA.
During that examination process, staff members must identify those events that may potentially signal a serious risk, which are then reported on a quarterly basis and published on the FDA website. Indeed, in the October-December 2012 quarterly report, acetaminophen-containing products were identified as potentially causing severe skin reactions. Importantly, the quarterly reports very clearly state that inclusion of a product on this list only indicates a potential safety issue (emphasis in original) and that the FDA is continuing to evaluate the identified issue.
How the FDA evaluates the potential safety issue is, again, unclear. Nonetheless, it does seem that the FDA looks for key safety signals or “information that arises from one or multiple sources (including observations or experiments), which suggests a new, potentially causal associations, or a new aspect of a known association between an intervention [e.g. administration of a medicine] and an event or set of related events, either adverse or beneficial, that is judged to be of sufficient likelihood to justifiy verificatory action.” Various factors of a reported adverse event can be considered when determining whether such safety signals exist, including frequency, nature, time to onset and duration, and others. In the case of acetaminophen, it is unclear whether the number of reports — which are relatively small as compared to the total population who have successfully taken the drug — versus the nature of the incident, was what spurred the FDA’s actions. For example, in a 2012 label change to Proscar and Propecia, the FDA noted that it had reviewed over 500 FAERS reports of sexual dysfunction after taking the medicatin. In the case of the Chantix label change, the FDA’s decision was in part based on a study involving 700 smokers where cardiovascular adverse events, while infrequent, indicated an potential increase in heart attacks for those taking the medication versus those taking the placebo.
While the agency’s underlying decision process regarding acetaminophen seems unclear, its focus on acetaminophen-containing products seems to be an ongoing one. As the FDA itself noted in last week’s announcement, this latest label change comes only two years after the FDA required boxed label warnings and other changes after concerns over the risk of liver injury, and that it will continue to examine acetaminophen moving forward. Nonetheless, drug companies should continue to take the FDAAA review and publication requirements into account when evaluating and conducting on-going monitoring of FDA approved drugs. Hopefully in the coming weeks the FDA will clarify what its relying on — and importantly, how it evaluates — FAERS for potential indications of safety risks or new safety information.